Illinois Poison Center warning of dangers of mixing alcohol and medications

Posted: Updated:

ILLINOIS - The Illinois Poison Center is reminding central Illinois residents of the dangers of mixing alcohol and prescription medications.

IPC officials say mixing alcohol with certain medications can cause multiple interactions, such as:

- Nausea
- Vomiting
- Headaches
- Drowsiness
- Fainting
- Loss of Coordination
- Internal Bleeding
- Breathing Difficulties

Additionally, officials say the risk for interactions may be greater for individuals who regularly consume large amounts of alcohol.  The types of medication taken and physical differences can also affect how alcohol will interact.

Illinois Poison Center Medical Director Michael Wahl, M.D., says "around this time of year, there are more opportunities for social drinking. These situations can lead to health problems for those who drink more than usual or those who do not usually drink," and that "many people may unknowingly create adverse reactions by combining prescription drugs with alcoholic beverages over the holiday season."

For more information on interactions between medications and alcohol, click here.

Current Conditions
/
  • Current Events

    • 2017 Fireworks Displays

      Here is a list of fireworks displays we've compiled for this year's Independence Day celebrations!

    • Agribusiness Today

      Get your agribusiness report here!
    • Web Exclusives

      Here at WAND we strive to bring you the latest coverage on news happening across central Illinois, and this page is a continuation of that effort.
    More